Missouri, 2023

High Wind in Missouri, April 15, 2023

April 15, 2023 · NWS EAX · 1 event in 1 county or zone

Synoptic wind gusts up to 60 mph were recorded at Kirksville Regional Airport during the late afternoon hours of April 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Synoptic wind gusts up to 60 mph were recorded at Kirksville Regional Airport during the late afternoon hours of April 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 12:27 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 15, 12:27 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
127 PM CDT Sat Apr 15 2023

.Discussion...
Issued at 126 PM CDT SAT APR 15 2023

Key Messages:

 - Chance for strong to severe thunderstorms in central MO this
afternoon.

 - Rain/snow mix possible along and north of US Highway 36 Sunday
   morning.

 - Unseasonably cool temperatures expected Sunday and Monday
   morning.

...Discussion...

A combination of satellite imagery and radar have made it easy to
track the location of the cold front moving through the CWA. As this
front moves out of the northwest quadrant of MO, this will keep
severe weather concerns relegated to central, southern, and eastern
MO. Ahead of the front, clearing across central and the southwestern
quadrant of MO has allowed for the environment to recharge after
storms this morning as WAA and moist air advection continue feeding
into our warm sector. Our surface low has also taken a farther track
south that what we were anticipated yesterday, currently over west-
central MO. This will places the southeast quadrant of our CWA in a
favorable spot to receive our forecast area's strongest storms.
However, if the cold front makes it to the SE border of our CWA, SGF
and LSX will be the one seeing all the severe storms this afternoon.
As the front pushes east, storms will continue initiating around
through 2PM as the boundary destabilizes. CAMs continue to resolve
this first bout of storms to be isolated supercells before
converging into a linear structure. These early afternoon storms
will be surface-based, tapping into a decent pool of SBCAPE anywhere
between 1500-2500 J/kg. Steep low-level lapse rates and effective
bulk shear between 40-50 knots will be enough to support the
development of supercells. All hazards are possible with these
initial storms: a few tornadoes are possible with a good chance for
large hail and damaging winds. Within a couple of hours, we
anticipate these cells to converge in a linear structure as they
make their way in central MO. Between 5PM-7PM, this line will be
nearing the EAX CWA border and entering into LSX's CWA. The threat
for severe weather in our CWA is anticipated to be completely done
around 7PM tonight. Lingering showers and a few non-severe
thunderstorms are possible for the rest of our CWA this afternoon
into early Sunday morning.

Behind the front, temperatures will drop into the mid 30s to lower
40s. We are still looking as a chance for a rain/snow mix to affect
areas north of Interstate 70. While surface temperatures will sit a
few degrees above freezing in northern MO, wet bulb temperatures may
hover around freezing to 34 degrees F for a couple of hours Sunday
morning. This coupled with saturated DGZ zones in the atmospheric
profile and some hinting of weak frontogenesis fields at 700mb, the
atmosphere may be primed and ready to go for some rain/snow showers.
The extremely warm ground temperatures from our several days of 80
degree highs will keep any snow accumulation from occurring, if snow
does end up occurring. By Sunday afternoon, dry weather  will
finally arrive with highs in the 40s to 50s. Temperatures will
rebound back to seasonal normals in the 60s by Monday. Upper-level
ridging will keep our weather dry and warm through through most of
Monday and Tuesday until another upper-level shortwave trough digs
into the Great Plains. Chances for rain and storms return Wednesday
through the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1219 PM CDT SAT APR 15 2023

MVFR conditions expected for the majority of the TAF period as
broken to overcast clouds between 1000-2500 feet affect our
terminal airspace. Rain will likely start up again around 3-4pm
this afternoon, tapering off by the evening hours. We may see some
IFR conditions with these showers, and will adjust accordingly as
needed. Winds will be mainly out of the northwest, gusting
through the evening hours around 25-30 knots, calming down around
10-13 knots overnight, and beginning to gust upwards of 30-35
knots by late Sunday morning.

The severe threat for our terminals is non-existent today with
the main bout of rain ending this evening. However, lingering
light showers will be possible through Sunday morning potentially
resulting in some VCSH in later prevailing groups. We have kept
them out of our TAFs at this time until confidence is higher.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...Klaus
Hazardous weather outlook, Apr 15, 4:09 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sat Apr 15 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sat Apr 15 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible this afternoon, especially
toward central Missouri. The primary threats will be large hail and
damaging wind gusts, although a few tornadoes will also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Northwesterly winds will gust up to 45 mph on Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 15, 1:08 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Sat Apr 15 2023

KSZ105-151945-
Johnson KS-
208 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of central Johnson
County through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Gardner, Spring
Hill, Lake Quivira, Clare and Lackmans.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 207 and 226.
 Interstate 435 between mile markers 0 and 6, and between mile
markers 77 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 9488 3883 9500 3904 9476 3891 9461
TIME...MOT...LOC 1908Z 219DEG 36KT 3883 9486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 15, 1:26 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
226 PM CDT Sat Apr 15 2023

KSZ104-105-MOZ028-029-037-152000-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
226 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, southwestern Clay, southeastern Platte and
northwestern Jackson Counties through 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenexa, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Gladstone, Prairie Village, Merriam, Mission, North Kansas
City, Fairway, Mission Hills, Sugar Creek, Riverside, Westwood, Lake
Quivira, Kansas City Kansas and Avondale.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 7.
 Interstate 70 in Kansas between mile markers 417 and 423.
 Interstate 35 in Missouri between mile markers 0 and 11.
 Interstate 35 in Kansas between mile markers 221 and 235.
 Interstate 29 between mile markers 0 and 4.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 0 and 6, between mile markers 53
and 60, and between mile markers 77 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 9469 3896 9484 3924 9460 3915 9442
TIME...MOT...LOC 1925Z 215DEG 38KT 3897 9474

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 15, 1:42 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
242 PM CDT Sat Apr 15 2023

KSZ103>105-152015-
Johnson KS-Wyandotte KS-Leavenworth KS-
242 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern
Wyandotte, southwestern Leavenworth and western Johnson Counties
through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olathe, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Edgerton, Lake Quivira,
Kansas City, Linwood, Reno, Clare, Lackmans, Holliday and Clearview
City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 212 and 225.
 Interstate 435 between mile markers 0 and 10, and between mile
markers 82 and 83.
 Kansas Turnpike between mile markers 206 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3907 9518 3918 9500 3903 9471 3889 9472
      3874 9504 3877 9506 3898 9506 3899 9507
      3898 9509 3896 9508 3897 9510 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 1941Z 209DEG 41KT 3889 9488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 15, 2:18 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
318 PM CDT Sat Apr 15 2023

KSZ104-MOZ021-022-028>030-037-152045-
Wyandotte KS-Platte MO-Ray MO-Clinton MO-Jackson MO-Caldwell MO-
Clay MO-
318 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northeastern
Wyandotte, southeastern Clinton, Clay, Ray, southwestern Caldwell,
southeastern Platte and northern Jackson Counties through 345 PM
CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woods Heights, or near Excelsior Springs, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Excelsior Springs, Smithville, Kearney, Richmond,
Parkville, North Kansas City, Sugar Creek, Buckner, Riverside,
Lawson, Lathrop, Weatherby Lake and Claycomo.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 2 and 19.
 Interstate 35 in Missouri between mile markers 3 and 43.
 Interstate 29 between mile markers 0 and 9.
 Interstate 635 between mile markers 9 and 12.
 Interstate 470 between mile markers 11 and 16.
 Interstate 435 between mile markers 39 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3895 9437 3921 9473 3965 9420 3949 9376
TIME...MOT...LOC 2018Z 220DEG 41KT 3934 9416

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 15, 2:28 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
328 PM CDT Sat Apr 15 2023

MOZ043-044-053-054-152100-
Bates MO-Cass MO-Johnson MO-Henry MO-
328 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southeastern Cass,
northwestern Henry, northeastern Bates and southwestern Johnson
Counties through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Adrian, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garden City, Urich, Creighton, Blairstown, Ballard and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 9416 3843 9430 3866 9407 3856 9389
TIME...MOT...LOC 2028Z 219DEG 39KT 3841 9421

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Adair

When
April 15, 4:25 PM CST to 4:31 PM CST
Where
Adair forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

KIRK ASOS measured 3 instances of 52 knot wind gusts between 1625 LST and 1631 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095994.